Side Effects of Popular Supplements Everyone Should Know

Side Effects of Popular Supplements Everyone Should Know

Over-the-counter supplements can be purchased “as openly and freely as food” – but that doesn’t make them safe. “Just like you can buy broccoli or a can of tomato sauce, you can buy any type of supplements, botanicals or probiotics you want at the store,” says Pieter Cohen, MD. “These products are health products and should be considered over-the-counter medicines. We know that we have to be careful with [drugs like aspirin and Motrin]. And supplements should be treated the same way.” Here are five popular supplement side effects that everyone should know about, according to experts. Read on — and to ensure your health and that of others, don’t miss these Clear signs that you’ve had COVID.

1

Vitamin D

Vitamin D is one of the most popular supplements on the market, but taking too much can make you sick. “Vitamin D toxicity, also called hypervitaminosis D, is a rare but potentially serious condition that occurs when you have excessive amounts of vitamin D in your body.” says Katherine Zeratsky, RD, LD. “Vitamin D toxicity is usually caused by large doses of vitamin D supplements – not diet or sun exposure. That’s because your body regulates the amount of vitamin D produced by sun exposure, and even fortified foods don’t contain large amounts of vitamin D. amounts of vitamin D. The main consequence of vitamin D toxicity is a buildup of calcium in the blood (hypercalcemia), which can cause nausea and vomiting, weakness, and frequent urination. Vitamin D toxicity can progress to bone pain and kidney problems, like the formation of calcium stones.”

two

Iron

Smiling woman taking a pill.

Smiling woman taking a pill.

Taking too much iron can be incredibly dangerous, experts warn. “Iron is a fat-soluble nutrient”, says NASM certified personal trainer Maia Appleby. “When you take in more than you can use, your body excretes very little and stores the excess in the liver, tissues and other organs. quickly to serious levels. Since toxicity often occurs due to excessive intake of supplements, it is safer to get the iron you need from food. A 3-ounce serving of chicken liver, oyster or beef liver provides 30 to 60 percent of your recommended daily iron intake, while the same serving of roast beef, dark turkey, or ground beef provides 10 to 20 percent. Some plants, such as soybeans, lentils, black-eyed peas, and spinach, are also good sources of iron, as are iron-fortified cereals and grains. Serve your iron-rich foods with a side of vegetables – the vitamin C will increase iron absorption.”

3

multivitamins for children

A happy child holding a vitamin.

A happy child holding a vitamin.

“Multivitamins are not necessary for most healthy children who are growing normally,” says Jay L. Hoecker, MD. “Foods are the best source of nutrients. Regular meals and snacks can provide all the nutrients most preschoolers need. While many children are picky, that doesn’t necessarily mean they have nutritional deficiencies. Many common foods – including breakfast cereals, milk and orange juice – are fortified with important nutrients such as B vitamins, vitamin D, calcium and iron. So your child may be getting more vitamins and minerals than you think. multivitamins have some risks. Megadoses of vitamins and minerals can be toxic. Also, some vitamins and minerals can interact with medications your child may be taking.”

4

Vitamins A and E

turtleneck young woman from fair island taking supplement standing outdoors

turtleneck young woman from fair island taking supplement standing outdoors

Be careful with vitamins A and E, warn researchers. “A 2012 review of research published in the Cochrane database found that taking daily vitamin E supplements may increase the risk of dying prematurely.” says Donald Hensrud, MD. “Vitamin A – The same review found that large doses of vitamin A supplements were also associated with an increased risk of premature death.”

5

Vitamin C

young man taking pill

young man taking pill

Taking too much vitamin C can interfere with your prescribed medication and cause complications. High doses of vitamin C can cause diarrhea or stomach pain,” says Robert H. Shmerling, MD. “There have also been concerns that high-dose vitamin C supplementation may interfere with blood thinners or cholesterol-lowering medications.”

Leave a Reply

Your email address will not be published.